Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Tulsa, OK

May 31, 2018Creek County, Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 31, 2018, 2:08 AM CDT for Creek County, Osage County, Pawnee County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 2:08 AM CDT (07:08 UTC)
Expired
May 31, 2018, 3:00 AM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Creek County, OK, Osage County, OK, Pawnee County, OK

The radar

The Tulsa radar (KINX), 96 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2577 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS54 KTSA 310708
SVRTSA
OKC037-113-117-310800-
/O.NEW.KTSA.SV.W.0102.180531T0708Z-180531T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
208 AM CDT THU MAY 31 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  South central Osage County in northeastern Oklahoma...
  Northwestern Creek County in northeastern Oklahoma...
  Pawnee County in northeastern Oklahoma...

* Until 300 AM CDT

* At 207 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles south of Ralston to 3 miles southwest of
  Agra, moving east at 50 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations in or near the path include...
  Bristow...                        Hominy...
  Cleveland...                      Mannford...
  Drumright...                      Oilton...
  Depew...                          Jennings...
  Westport...                       Osage...
  Hallett...                        Blackburn...
  Terlton...                        Shamrock...
  Maramec...                        Skedee...
  Silver City...                    

This includes Interstate 44 between mile markers 182 and 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3649 9671 3649 9628 3580 9633 3580 9662
      3616 9662 3616 9682 3624 9682 3625 9683
TIME...MOT...LOC 0707Z 262DEG 43KT 3644 9670 3585 9690 

HAIL...0.88IN
WIND...70MPH
 
$$
1 follow-up statement
512 
WWUS54 KTSA 310747
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
247 AM CDT THU MAY 31 2018

OKC037-113-117-310800-
/O.CON.KTSA.SV.W.0102.000000T0000Z-180531T0800Z/
Osage OK-Creek OK-Pawnee OK-
247 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTH CENTRAL OSAGE...NORTHWESTERN CREEK AND SOUTHEASTERN PAWNEE
COUNTIES...

At 247 AM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Barnsdall to 6 miles northeast of
Bristow, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Bristow...                        Hominy...
Cleveland...                      Mannford...
Drumright...                      Oilton...
Depew...                          Jennings...
Westport...                       Osage...
Hallett...                        Terlton...
Shamrock...                       Silver City...

This includes Interstate 44 between mile markers 182 and 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3649 9650 3649 9628 3580 9633 3580 9662
      3612 9660 3623 9659 3631 9654
TIME...MOT...LOC 0747Z 262DEG 43KT 3650 9615 3591 9635 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:28 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 31, 12:28 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1228 AM CDT Thu May 31 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Thunderstorm complex set to affect the northeast Oklahoma
TAFs during the next few hours. Could easily see IFR conditions
as the thunderstorms move through the area. The northwest Arkansas
sites will experience the thunderstorms in a somewhat weaker state.
Outside of thunderstorms,  VFR conditions are anticipated with a
brief period of MVFR conditions possible this morning at the northeast
Oklahoma TAF sites.

&&

.PREV DISCUSSION... /Issued 835 PM CDT Wed May 30 2018/

..UPDATE...

DISCUSSION...
Main concern for the rest of the night is the likelihood of a
severe MCS moving through at least a portion of northeast Oklahoma
early Thursday morning. Severe thunderstorms have already
developed early this evening across portions of the Oklahoma and
Texas panhandles, and this activity will continue to move eastward
this evening and early tomorrow morning. Some increase in coverage is
likely as the low level jet increases later tonight. Low level
moisture has pooled across portions of northeast Oklahoma along
and north of a subtle boundary laying just north of Highway 412
right now, per Mesonet observations. Dew points to the north of
the boundary are in the upper 70s in a few spots, with a marked
drop off into the lower 70s near and south of Interstate 40. Low
level wind fields in the HRRR show that this boundary will
continue to move northward this evening, likely lying across parts
of southern Kansas by the time the MCS reaches areas this far
east. This should mean that the instability maximum would be
located along and north of the Kansas border after midnight as
well, leading to an eventual east-northeasterly propagation of the
strongest portion of the MCS. As a result, confidence in severe
weather occurrence is highest in portions of northeast Oklahoma
along and to the north of Interstate 44.

Major changes to the going forecast include an increased temporal
resolution in the POP grids, delaying thunderstorm onset until
11 pm, and decreasing low temperatures across portions of
northeast Oklahoma most likely to see heavier rainfall overnight.
Updates already out.

PREV DISCUSSION... /Issued 330 PM CDT Wed May 30 2018/

DISCUSSION...
Another complex of thunderstorms is forecast to move across at
least the northern portions of the forecast area late tonight
followed by several days of heat and humidity before a cold front
arrives Saturday.

Storms have already formed across the higher terrain in southeast
Colorado and northeast New Mexico this afternoon, and this marks
the beginning of tonight's convective complex. Storms will form
into a forward propagating MCS that will track across southern
Kansas and northern Oklahoma, primarily after midnight. The main
threat will be damaging wind gusts and heavy rain. There will be
a limited threat for tornadoes given that the low level inflow
will be greater than last night's complex. In any event, the
potential is there for damaging wind gusts tonight. If storms can
train, particularly along the KS/OK border, there would be an
increased chance of localized flash flooding.

There will be low chances for storms continuing early on Thursday
especially if storms can form along any residual outflow
boundaries, so will maintain low chances northeast.

The heat and humidity will take center stage by Friday, when heat
advisories will likely be needed. The cold front arrives Saturday,
and the timing will be important for high temperatures and related
heat index values. If drier air can work into the northern
sections of the forecast area earlier on Saturday, it will keep
heat index values across northeast Oklahoma just below criteria.
Areas south of I-40 will likely see some areas reach the 100
degree mark.

Upper ridge builds in for the beginning of next week, after a
"cooler" Sunday with highs only in the mid to upper 80s. There are
minimal chances for showers and storms next week, but will leave
the going forecast dry for now.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, May 30, 4:51 PM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
451 PM CDT Wed May 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 PM CDT Wed May 30 2018

...SEVERE STORMS LIKELY LATE TONIGHT IN NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After Midnight.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

	AREA AT GREATEST RISK...Northeast Oklahoma to the West of Highway 75.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A line of strong to severe thunderstorms is expected to move into
portions of northeast Oklahoma after midnight and move toward
northwest Arkansas early Thursday morning. Damaging wind gusts to
70 mph will be the main severe weather threat. A limited tornado
threat will also exist along the leading edge of the stronger
portions of the line, especially as it moves across parts of
northeast Oklahoma along and west of Highway 75.

In addition, heat index values in the 100 to 105 degree range
will persist through the rest of this afternoon and into early
evening across much of eastern Oklahoma and west central Arkansas.
Take appropriate heat safety precautions.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY AND SATURDAY...Dangerous Heat Potential.
SUNDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms may be ongoing across portions of far northeast
Oklahoma and northwest Arkansas Thursday morning. Additional
thunderstorms may develop during the afternoon and evening hours
on Thursday, mainly in parts of northwest Arkansas.

Hot and humid conditions will persist into the weekend, with heat
index values climbing above 105 degrees in some areas Friday and
Saturday. A weak cold front will bring some relief from the heat
by Sunday.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
With dangerous heat and humidity likely both Friday and Saturday,
consider taking any advance actions necessary to mitigate heat
related illnesses.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:16 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee59 min
May 31, 1:55 AM CDTSevere Thunderstorm WarningTSAOsage50 min
May 31, 2:33 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Osage, Pawnee, Rogers, Tulsa and 2 more57 min
May 31, 2:36 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Washington54 min
May 31, 2:56 AM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee64 min
May 31, 3:10 AM CDTSpecial Weather StatementTSACraig, Ottawa65 min
May 31, 3:27 AM CDTSpecial Weather StatementTSAMayes, Rogers, Wagoner63 min
May 31, 4:03 AM CDTSpecial Weather StatementTSADelaware27 min
May 31, 4:06 AM CDTSpecial Weather StatementTSAOkfuskee24 min
May 31, 4:21 AM CDTSpecial Weather StatementTSAOkfuskee39 min
May 31, 4:24 AM CDTSevere Thunderstorm WarningTSAOkfuskee51 min
May 31, 5:00 AM CDTSpecial Weather StatementTSAOkmulgee45 min
May 31, 5:05 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee, Okmulgee55 min
May 31, 5:44 AM CDTSpecial Weather StatementTSAMcIntosh46 min
May 31, 6:03 AM CDTSpecial Weather StatementTSAPittsburg57 min
May 31, 7:45 AM CDTSpecial Weather StatementTSATulsa30 min
May 31, 7:51 AM CDTSpecial Weather StatementTSAMuskogee24 min
May 31, 8:13 AM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Sequoyah41 min
May 31, 3:39 PM CDTHeat AdvisoryTSACherokee, Craig, Creek, Haskell, Latimer, McIntosh and 11 more28 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.